British Liver Trust

Medrol

Hi :)

In two weeks, I'm going to start taking Medrol (methylprednisolon), corticosteroid, due to my liver problems.

My hepatologist told me that I will be on 32 mg at start but then during 2 months I will be geting down to 4 mg, and then I'm supposed to be on 4 mg for 6 months.

Does someone have experience on that kind of taking corticosteroids? How bad are side effects? Do side effects start immediately or do they start after some time? Can I do something about my diet, does diet have any effect on easing side effects, like low sugar intake, and low sodium intake, but high potassium intake, and vitamin D intake in drops? Is there anything that can regulate side effects of testosterone increase which I read that cause acne, mood changes and unwanted hair grow?

I'm a girl in my 20s , I am a student and I am really scared of how it will effect my quality of life, since my disease is asimptomatic now.

Ana

4 Replies
oldestnewest

Poor you Ana what a horrid situation. Prednisolone steroid is often the first one which specialists jump to when treating Auto-Immune Hepatitis to try and bring down liver inflammation levels. Sadly, as you've been reading the side effects of Pred can be worse than the underlying condition itself. Your doctors are obviously trying to get your inflammation down ........... if you don't have cirrhosis then there are other steroids with less side effects such as Budesonide rather than the pred. Unfortunately it might be that this is a necessary evil just now to prevent further damage to your liver.

Many patients do unfortunately suffer from lots of side effects with pred - increased appetite is often one that people report and it can lead to weight gain (watch what you snack on when you have these 'munchies'), many folks report sleep disruption and over active brain activity, fatigue owing to disrupted sleep pattern, sadly folks can suffer acne, moon face and more.

Long term pred use can lead to reduced calcium uptake and it is normal to take something like AdCal D3 (Calcium & Vit D 3 supplement) to prevent osteopenia, some folks have issues with their teeth and gums. Long term steroid use can also lead to diabetes so it's important for doctors to keep a close eye on you.

I know you don't have a definite diagnosis and say they've ruled out Auto Immune Conditions, HOWEVER, if you want to discuss with other patients who are prescribed prednisolone ............. and more importantly other young patients who've gone through steroid treatment whilst at University etc. then you could join the Auto-Immune Hepatitis facebook page at:- facebook.com/groups/AIHorgU... you'll get to share experiences and perhaps pick up some hints and tips on how to handle life whilst on pred.

Best wishes, Katie x

1 like
Reply

Katie, thank you so much for your reply. It is exactly what you've said. I don't know where I belong to cause I don't have specific diagnosis. I don't have cirrhosis, I have fibrosis 3/6 and this is why my doctor is puting me on therapy, to try to stop inflammation so my fibrosis don't get worse. My first biopsy said I have cirrhosis and I wasn't on any therapy for 3 years and my liver enzymes were not that high, but 3 months ago my second biopsy showed fibrosis 3/6, but my enzymes are really high almost all the time. We first tried with Urso, but I had really bad itching and bruises all over my legs so my hepatologist put me down after just 2 weeks of taking.

Thanks for your advice, I will join the group AiH and I will ask my hepatologist about Budesonide, that you've suggested. I'm really scared that I will not be able to function normally.

Do you maybe know when side effects will start? Cause I need to work for first few weeks of taking corticosteroids.

Thank you one more time! :)

Ana

1 like
Reply

hi anna b i dont know too much about the medication iam not on any at the moment try not to be sc ared they can do all sorts these days i hope you will be alright 7265sunflower all the best

1 like
Reply

Thank you :) I am trying not to be scared but I can't help myself

Reply

You may also like...